Minnesota, 2015

Wildfire in Minnesota, April 11, 2015

April 11, 2015 · NWS MPX · 1 event in 1 county or zone

A wildfire started near mile marker 88 on Highway 210 east of Aldrich in Bartlett Township. Two buildings were destroyed, one being a house.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A wildfire started near mile marker 88 on Highway 210 east of Aldrich in Bartlett Township. Two buildings were destroyed, one being a house. No one was injured in the fire. The area consumed by the fire was estimated to be three miles long and a mile wide in sections 13, 12 and 1 of Bartlett Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 11, 3:01 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 11, 3:01 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 PM CDT SAT APR 11 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 400 PM CDT SAT APR 11 2015

MOST OF THE EFFORT FOR THIS PERIOD CENTERED AROUND THE TIMING OF THE
PRECIP SUNDAY AFTERNOON...FOLLOWED BY HIGH TEMPS BOTH TODAY AND
SUNDAY. THERE WILL BE ENOUGH LIFT AND ELEVATED INSTABILITY FOR A FEW
STRONGER STORMS...WITH THE PRIMARY THREATS OF SOME SMALLER COIN-SIZE
HAIL...AND GUSTY WINDS. ONE OR TWO STORMS MAY BE SEVERE...BUT FOR
THE MOST PART EXPECT SUB-SEVERE CONVECTION.

EARLY AFTERNOON WATER VAPOR IMAGERY TOGETHER WITH 500MB HEIGHTS AND
WINDS IDENTIFIED A NEGATIVELY TILTED TROUGH ACROSS THE IDAHO
PANHANDLE...WITH WEAK RIDGING DOWNSTREAM OVER THE UPPER MIDWEST.
OVER THE NEXT 24 HOURS THIS TROUGH WILL PROGRESS EASTWARD...WITH THE
H500 12HR HEIGHT FALLS ARRIVING OVER THE WESTERN CWA AROUND 18Z
SUNDAY. AT THE SURFACE...A COLD FRONT WILL SWEEP ACROSS THE REGION
FROM WEST TO EAST. AHEAD OF THIS FRONT DEWPOINTS LOW TO MID 50S
DEWPOINTS ARE FORECAST. HOWEVER...A WARM LAYER AT ABOUT
H800...TOGETHER WITH A DEVELOPING STRATUS DECK BENEATH THE INVERSION
WILL LIMIT THE POTENTIAL FOR SURFACE BASED STORMS. THEREFORE THE
THREAT FOR STRONGER STORMS IS TIED TO ELEVATED CONVECTION.

NAM 11.12 FORECAST SOUNDINGS SHOW UP TO 1000 J/KG OF ELEVATED
CAPE...WHICH MATCHES UP WITH SREF PLUMES OF MUCAPE. DEEP LAYER SHEAR
WILL BE ON THE ORDER OF 30KTS AHEAD OF THE APPROACHING WAVE...BUT
WILL INCREASE BY EARLY EVENING AS THE UPPER LEVEL WINDS INCREASE.

WITH DEEP MIXING TODAY...AND CLEAR SKIES...INCREASED TEMPERATURES
TOWARD THE HIGH END OF GUIDANCE. SUNDAY WILL HAVE INCREASING
CLOUDS...SO DECREASED TEMPERATURES SLIGHTLY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 400 PM CDT SAT APR 11 2015

THE LONG WAVE PATTERN REMAINS ACTIVE ACROSS THE CONUS THROUGH THE
EXTENDED WITH A HIGH WAVE NUMBER...PROGRESSIVE FLOW IN PLACE.
UNFORTUNATELY FOR THE THOSE SEEKING RAIN...THE GULF IS MOSTLY
CLOSED OFF FROM THE UPPER MISSISSIPPI RIVER VALLEY AND THE
MULTITUDE OF WAVES RIDING NEAR THE NORTHERN CONUS AND SOUTHERN
CANADIAN BORDERS CAN ONLY MANAGE TO DRAG MAINLY DRY COLD FRONTS
THROUGH MN/WI. NOW THESE FRONTS DON'T COME THROUGH COMPLETELY
DRY...AS MENTIONED IN THE SHORT TERM...THUNDER IS LIKELY WITH THE
FRONT TOMORROW AND THE SYSTEM ON WEDNESDAY-WEDNESDAY COULD OFFER
UP A QUICK HITTING BAND OF PRECIP. THE SYSTEM ON WEDNESDAY IS
TRICKY THOUGH...AS THE GFS AND ECMWF HAVE DIVERGED FROM WHAT WAS A
FAIRLY AGREEABLE SOLUTION YESTERDAY. THE MAIN TROUGH DIGS IN
ACROSS THE SOUTHERN ROCKIES...AND IS NOTICEABLY SLOWER THAN
YESTERDAY. THIS IS COMMON WITH SYSTEMS THAT DIG IN ACROSS THE
SOUTHWEST CONUS...THE LOWS CAN GET SOMEWHAT CUTOFF FROM THE MAIN
WESTERLY FLOW AND TAKE THEIR SWEET TIME EJECTING OUT OF THE
SOUTHWEST ACROSS THE PLAINS. THE DIFFERENCE IN PRECIP IS THE
RESULT OF THE GFS LIFTING A HEALTHY SHORTWAVE NORTHEAST OUT OF THE
MAIN TROUGH. WE WILL HAVE SOUTHWEST FLOW AND AT LEAST SOME THETA-E
ADVECTION GIVEN THE PATTERN...BUT IF ALL THE DYNAMIC FORCING HANGS
BACK TO THE SOUTHWEST...THE PRECIP CHANCES FOR MN/WI ARE SLIM.
THIS IS WHAT THE 11.12Z ECMWF SHOWS...NO MID WEEK PRECIP. THE
11.12Z GEM ONLY MUDDIES THE WATER FURTHER...IT BARELY DIGS THE
TROUGH AND HAS IT COMING THROUGH MUCH FASTER. ODDS ARE THE ECMWF
HAS A BETTER HANDLE ON THE EVOLUTION OF THE TROUGH...IT IS A
BETTER FIT TO THE TYPICAL CONCEPTUAL MODEL OF HOW THESE SOUTHWEST
DIGGING TROUGHS EVOLVE. THEREFORE...HARD TO GO ANY HIGHER THAN
CHANCE POPS MID WEEK. IN THE MEAN TIME...MONDAY AND TUESDAY WILL
BE DRY AND BREEZY AND ONCE AGAIN POSE A FIRE WEATHER RISK. OUTDOOR
BURNING SHOULD BE AVOIDED EARLY NEXT WEEK IF POSSIBLE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1223 PM CDT SAT APR 11 2015

VFR CONDITIONS THROUGHOUT. SOUTHERLY WINDS WILL GUST NEAR 25 TO
30KTS AT TIMES THIS AFTERNOON. THE GUSTS WILL TAPER OFF
SLIGHTLY...BUT PICK UP AGAIN SUNDAY MORNING. EXPECT CLEAR SKIES
TODAY...WITH A MID LEVEL STRATUS DECK DEVELOPING SUNDAY MORNING AS
WELL. A LINE OF AFTERNOON SHOWERS AND THUNDERSTORMS IS EXPECTED TO
DEVELOP NEAR KAXN/KRWF AND MOVE FROM WEST TO EAST LATE SUNDAY
AFTERNOON AFFECTING THE REMAINING TAF SITES.

KMSP...
ONLY NOTEWORTHY DIFFERENCE FROM GENERAL DISCUSSION IS TIMING OF
AFTERNOON SHOWERS AND THUNDERSTORMS. FOR NOW...EXPECT RAIN TO HOLD
OF PRIOR TO 22Z. COULD SEE SOME EMBEDDED THUNDER...SMALL
HAIL...AND GUSTY WINDS...BUT DID NOT HAVE CONFIDENCE TO INCLUDE
THUNDER MENTION IN THE TAFS AT THIS TIME. WINDS WILL BECOME WNW
LATE SUNDAY EVENING.

/OUTLOOK FOR KMSP/
MON...VFR. WINDS W 15-20 KTS.
TUE...VFR. WINDS SSW 10 KTS.
WED...VFR. WINDS SSE AT 15-20 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR MNZ041-047-048-
     054>056-064-073.

WI...NONE.
&&

SHORT TERM...JRB
LONG TERM...CLF
AVIATION...JRB
Hazardous weather outlook, Apr 11, 11:28 AM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1228 PM CDT SAT APR 11 2015

MNZ041-047-048-054>056-064-073-121730-
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-YELLOW MEDICINE-
REDWOOD-
1228 PM CDT SAT APR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS PORTIONS OF
WEST CENTRAL AND SOUTHWEST MINNESOTA THIS AFTERNOON...WHERE A RED
FLAG WARNING IS IN EFFECT FROM 1 PM CDT TO 8 PM CDT. A RED FLAG
WARNING MEANS THAT THE COMBINATION OF DRY GRASSES...LOW RELATIVE
HUMIDITY...AND STRONG WINDS CAN CAUSE A BRUSH FIRE TO SPREAD
QUICKLY. RECREATIONAL FIRES ARE HIGHLY DISCOURAGED AND EXTRA
CAUTION DISCARDING SMOKING MATERIALS IS URGED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY ON SUNDAY...WITH THE STRONGEST STORMS
HAVING THE POTENTIAL TO PRODUCE UP TO ONE INCH HAIL AND GUSTY
WINDS. THE OVERALL THREAT FOR SEVERE WEATHER IS LOW.

THUNDERSTORM CHANCES WILL RETURN LATE WEDNESDAY AFTERNOON INTO
THURSDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ042>045-049>053-057>063-065>070-074>078-082>085-091>093-
WIZ014>016-023>028-121730-
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-
LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
1228 PM CDT SAT APR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY ON SUNDAY...WITH THE STRONGEST STORMS
HAVING THE POTENTIAL TO PRODUCE UP TO ONE INCH HAIL AND GUSTY
WINDS. THE OVERALL THREAT FOR SEVERE WEATHER IS LOW.

THUNDERSTORM CHANCES WILL RETURN LATE WEDNESDAY AFTERNOON INTO
THURSDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Todd

When
April 11, 5:00 PM CST to 8:00 PM CST
Where
Todd forecast zone
Property damage
$100,000
Reported by
Newspaper
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

A wildfire started near mile marker 88 on Highway 210 east of Aldrich in Bartlett Township around 5 PM LST, Saturday, April 11th. Two buildings were destroyed, one being a house. No one was injured in the fire. The area consumed by the fire was estimated to be three miles long and a mile wide in sections 13, 12 and 1 of Bartlett Township.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559615.